advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From America OnLine:

I have been a diabetic for over 10 years, I am now 19 years old and have had some complications.

For most of my time as a diabetic I have not taken very good care of myself, I have been diagnosed with an eating disorder of sorts as well. I have withheld my insulin in order not to gain weight. About two years ago I decided that it was time to start taking care of myself and get my blood sugar and body back into control. When I started giving my insulin again I gained 30 pounds of water practically over night. My bowels stopped working, and I could not urinate. I was treated with intense diuretics and laxatives, to no avail. This went on for about 6 months, with me in and out of the hospital and driving to the ends of the earth to see all types and kinds of different doctors. No one was really sure what had caused this condition, they thought maybe it was a form of insulin edema, but like I said no one could really give us a straight answer because they had never really seen another case such as this. My abdomen was enlarged to the point that I looked like I was pregnant. After nothing seemed to help, and I started to get more and more depressed I once again stopped giving my insulin on a regular basis, and the condition went away. I was always weak and tired but I felt better about myself and felt better about going to school.

Well just recently everything has caught up with me again, just as I knew some day it would have to. And once again I have had the same results, only slightly more severe, not only am I not going to the bathroom, but I am having trouble digesting food. My stomach feels constantly full. I am hungry because I can't eat very much but there is not enough room in my stomach to fit anything else in there. My doctors are still puzzled over my lack of reaction to any and all medication. I am just wondering if you have heard of or know of any other cases similar to mine. Or if by any chance you might be able to shed some light on this subject. It would be okay if you used my e-mail address to see if anyone out there might know something. I must say I am pretty miserable and really need any type of information that anyone can find.

Jenntly@aol.com

Answer:

The story of rapid onset of edema in a poorly controlled diabetic very shortly after taking insulin is very typical of 'insulin edema.' In most case however, the edema is limited to the legs, even just the ankles and resolves in a short time either spontaneously or with the help of diuretics. In your case there is clearly an exacerbating factor and there is also the puzzle as to how you were able to go so long without insulin and yet apparently without severe acidosis. Some possibilities come to mind.

  1. Since you have been hospitalized several times it is unlikely that any of the more obvious cardiac, renal or hepatic (liver) causes of these symptoms, whether related to diabetes or not, are operative in your case.
  2. Because of the history of an eating disorder it is possible that some of your problems are due either to protein/calorie malnutrition or to thiamine deficiency. A low serum albumin would indicate the former and a low red blood cell transketolase the latter. Alternatively your doctors could get a copy of Bowes and Church's 'Food Values of Portions Commonly Used' from the library and try to recreate your food intake for the period of the worst edema. On the whole I do not think that malnutrition is more than a contributory factor; but it might be both wise and harmless to see that you get supplementary B vitamins.
  3. There is a very rare form of diabetes, which is due to a mitochondrial tRNA mutation known as DM-Mt3243. This has been reported as being associated with severe 'insulin edema' in Diabetes Research in Clinical Practice, Vol 29, page 137, 1995. I hope you will be able to persuade you doctor to get a photostat from his medical library and talk to you about what it all means, especially as it offered a possibility for treatment.
  4. The precise diagnosis of the above condition is complex; but it might be worth getting a serum vasopressin (antidiuretic hormone) level done, this has sometimes been reported to be elevated in insulin edema. If this proved to be the case with yourself it would explain the constipation, the difficulty with urination and the failed response to ordinary diuretics; it might also open the way to the use of anti-diuretic hormone receptor antagonists, a group of new drugs that have been developed in the last two years primarily for use in relation to high blood pressure. The bad news is that neither Coenzyme Q10 nor these drugs are yet approved by the F.D.A. You and your Doctor might get around this however by writing to The Director, The Clinical Research Center, The National Institutes of Health, Bethesda, MD, to see if you might fit into any of their current research protocols.

To end on a rather simple note, it seems clear that you can get by with very small doses of insulin so if the edema gets less when you reduce the dose you might try starting over with very small but slowly increasing doses of semisynthethic human NPH.

Don't give up!

DO'B

Original posting 25 Sep 96

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:52
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.